Maryland, 2012

Wildfire in Maryland, June 24 to 25, 2012

June 24 to 25, 2012 · NWS PHI · 1 event in 1 county or zone

A seven alarm wildfire consumed about 50 acres of brush and forest and threatened several dozens of homes on Kent Island in Queen Annes County on the 24th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A seven alarm wildfire consumed about 50 acres of brush and forest and threatened several dozens of homes on Kent Island in Queen Annes County on the 24th. The wildfire started before 8 a.m. EDT on the 24th. It took more than 200 firefighters (from as far away as Talbot and Anne Arundel Counties) to control the wildfire which occurred on Monday the 25th. The wildfire was contained by bulldozing ditches around it. The wildfire though smoldered in spots for a few more weeks. The wildfire started near Romancoke Road, Kent Point Road and Wicomico Roads southeast of the Kent Island Estates and was believed caused by discarded flammable material near a marijuana patch. The wildfire was described as one of the largest in Queen Annes County in recent memory, forced the evacuation of between 20 and 30 homes on the 24th. No houses were damaged. One firefighter was treated for heat-related illness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 2:38 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 24, 2:38 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 AM EDT SUN JUN 24 2012

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER WESTERN PENNSYLVANIA AND WEST
VIRGINIA EARLY THIS MORNING WILL BUILD TO THE EAST. THE HIGH
SHOULD PASS OFF THE COAST THIS AFTERNOON. A COLD FRONT IS FORECAST
TO APPROACH FROM THE NORTHWEST TONIGHT AND IT WILL LIKELY PASS
THROUGH EASTERN PENNSYLVANIA, NEW JERSEY, NORTHEASTERN MARYLAND
AND DELAWARE ON MONDAY. LOW PRESSURE IS EXPECTED TO MEANDER OVER
NEW ENGLAND AND ITS ADJACENT WATERS ON TUESDAY AND WEDNESDAY AS
HIGH PRESSURE TRIES TO BUILD INTO OUR AREA FROM THE WEST. THE HIGH
IS ANTICIPATED TO PASS OVER OUR REGION ON THURSDAY. A WARM FRONT
FROM THE WEST IS FORECAST TO ARRIVE ON FRIDAY FOLLOWED BY A COLD
FRONT OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE WILL SLIDE EAST OF THE REGION TODAY AND FOR THE
MOST PART IT SHOULD BE ANOTHER BEAUTIFUL DAY. WINDS WILL BECOME
MORE SOUTHERLY THROUGH THE DAY AS THE HIGH CONTINUES TO PUSH OFF
TO THE EAST. CLOUDS WILL INCREASE THROUGH THE DAY AS MOISTURE
INCREASES IN THE SOUTH TO SOUTHWEST FLOW.

WITH AN APPROACHING COLD FRONT, THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE TOWARD THIS EVENING WITH THE CHANCES
INCREASING FROM NORTHWEST TO SOUTHEAST. FOR THE MOST PART, IT
LOOKS LIKE THE BULK OF THE PRECIPITATION WILL HOLD OFF UNTIL LATER
THIS EVENING. IN ADDITION, A MID LEVEL SHORTWAVE WILL ROTATE
THROUGH THE AREA THIS AFTERNOON WHICH MAY SPARK OFF SOME ISOLATED
SHOWERS OR THUNDERSTORMS.

HIGHS ON TODAY WILL MOSTLY BE IN THE LOW 80S WITH SOME MID 80S
ACROSS METRO PHILADELPHIA AND THE DELMARVA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A SURFACE COLD FRONT WILL APPROACH FROM THE WEST, STARTING TO
MAKE ITS WAY INTO THE REGION TONIGHT AND NOT PUSHING THROUGH UNTIL
LATER MONDAY. IN ADDITION, A MID LEVEL TROUGH WILL BEGIN TO DROP
DOWN FROM CANADA TOWARD THE AREA OVERNIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVERNIGHT AS
THE FRONT MAKES ITS WAY INTO OUR REGION. WHILE THE OVERNIGHT HOURS
ARE NOT TYPICALLY THE BEST FOR CONVECTION, THE FRONT SHOULD
PROVIDE ENOUGH LIFT TO KEEP THE THREAT GOING OVERNIGHT.

OVERNIGHT TEMPERATURES WILL REMAIN A BIT WARMER DUE TO THE AMOUNT
CLOUDS AROUND. LOWS WILL DROP INTO THE MID TO UPPER 60S, WITH
UPPER 50S TO LOWER 60S ACROSS THE HIGHER ELEVATIONS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A MID LEVEL LOW IS FORECAST TO DROP OVER THE ADIRONDACKS ON
MONDAY WITH THE FEATURE MEANDERING OVER NEW ENGLAND ON TUESDAY AND
WEDNESDAY BEFORE LIFTING OVER CANADA'S MARITIME PROVINCES LATE IN
THE WEEK.

THE MID LEVEL PATTERN WILL BRING SLIGHTLY BELOW NORMAL
TEMPERATURES FOR THE EARLY AND MIDDLE PARTS OF THE NEW WEEK. THE
FRONTAL BOUNDARY FROM THE NORTHWEST THAT WILL PRECEDE THE CHANGE
IN AIR MASS IS EXPECTED TO REACH EASTERN PENNSYLVANIA EARLY ON
MONDAY MORNING. IT SHOULD WORK ITS WAY SLOWLY THROUGH OUR REGION
ON MONDAY, REACHING OUR COASTAL WATERS DURING THE LATE AFTERNOON.

WE WILL CONTINUE TO MENTION THE LIKELIHOOD OF SHOWERS ALONG WITH
A CHANCE OF THUNDERSTORMS FOR MONDAY, MAINLY WITH AND AHEAD OF THE
FRONTAL BOUNDARY. THE AIR MASS THAT WILL BE DISPLACED IS FORECAST
TO BE FAIRLY UNSTABLE. LIFTED INDEX VALUES ARE EXPECTED TO RANGE
FROM -4C TO -6C AND SURFACE BASED CAPE VALUES MAY APPROACH 2000
J/KG. AS A RESULT, THERE IS THE POTENTIAL FOR SOME STRONG
THUNDERSTORMS, ESPECIALLY IN OUR SOUTHERN AND EASTERN COUNTIES
WHERE THE FRONT WILL ARRIVE IN THE AFTERNOON.

DRY AIR SHOULD BEGIN TO BUILD INTO OUR REGION ON MONDAY NIGHT ON
A NORTHWEST WIND.

WITH THE MID LEVEL LOW AND ITS ASSOCIATED COLD POOL ALOFT
INFLUENCING OUR REGION ON TUESDAY, WE SHOULD SEE A FAIR AMOUNT OF
CUMULUS DEVELOP OVERHEAD AFTER A MOSTLY CLEAR START TO THE DAY. WE
WILL CONTINUE TO MENTION A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY FOR OUR NORTHERN AND NORTHEASTERN COUNTIES
WHERE CONDITIONS WILL BECOME MARGINALLY UNSTABLE AS THE SURFACE
WARMS DURING THE AFTERNOON. TEMPERATURES AT 850 HPA SHOULD REMAIN
MOSTLY IN THE +7C TO +9C RANGE OVER MUCH OF OUR REGION. AS A
RESULT, MOST LOCATIONS WILL BE HARD PRESSED TO REACH 80 DEGREES ON
TUESDAY AFTERNOON.

WHILE MOST OF OUR REGION SHOULD REMAIN DRY WITH FEW CLOUDS ON
TUESDAY NIGHT, A SHORT WAVE ROTATING AROUND THE MID LEVEL LOW
COULD BRING ISOLATED RAIN SHOWERS TO OUR NORTHEASTERN COUNTIES AT
THAT TIME.

THE MID LEVEL LOW IS ANTICIPATED TO MOVE SLOWLY TO THE NORTHEAST
AND AWAY FROM OUR REGION ON WEDNESDAY AND THURSDAY. SURFACE HIGH
PRESSURE WILL LIKELY BUILD INTO OUR AREA FROM THE WEST BRINGING
DRY WEATHER AND A RETURN TO NEAR NORMAL TEMPERATURES. THERE SHOULD
BE A GRADUAL INCREASE IN HUMIDITY AS THE SURFACE FLOW BEGINS TO
TURN BACK FROM THE SOUTH ON THURSDAY.

A WARM FRONT FROM THE WEST IS EXPECTED TO BRING A RETURN OF ABOVE
NORMAL TEMPERATURES FOR FRIDAY AND SATURDAY ALONG WITH ADDITIONAL
HUMIDITY. BASED ON THE LATEST GUIDANCE, TEMPERATURES AT 850 HPA
MAY EXCEED +20C OR +22C SO WE MAY BEE LOOKING AT ANOTHER PERIOD OF
EXCESSIVE HEAT, ESPECIALLY FOR OUR HIGHLY URBANIZED AREAS ON
SATURDAY. THE INCREASE IN MOISTURE WILL RESULT IN THE CHANCE FOR
SHOWERS AND THUNDERSTORMS AS CONDITIONS BECOME INCREASINGLY
UNSTABLE.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND THEN MOVE
OFFSHORE SUNDAY. VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF THE
DAY WITH INCREASING CLOUDINESS THIS AFTERNOON AND EVENING. A COLD
FRONT WILL MOVE EASTWARD ACROSS PENNSYLVANIA LATER SUNDAY AND MOVE
INTO OUR AREA SUNDAY NIGHT INTO MONDAY. LIGHT AND VARIABLE WINDS
THIS MORNING WILL BECOME SOUTHWEST DURING THE DAY AND GENERALLY
REMAIN 10 KNOTS OR LESS. WINDS WILL DECREASE AGAIN THIS EVENING
AHEAD OF THE APPROACHING FRONT.

A SMALL CHANCE OF SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AHEAD OF THE FRONT BUT CONFIDENCE IS LOW THAT THEY WILL IMPACT THE
TAF SITES. OTHERWISE, SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT LATE SUNDAY NIGHT INTO MONDAY, CAUSING VFR CONDITIONS TO
DETERIORATE TO MVFR AT TIMES.

OUTLOOK...
MONDAY...PERIODS OF MVFR AND POSSIBLY IFR IN SHOWERS AND
SCATTERED THUNDERSTORMS.

MONDAY NIGHT...VFR.

TUESDAY...MAINLY VFR WITH ISOLATED AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS, ESPECIALLY AROUND KABE AND KTTN.

TUESDAY NIGHT THROUGH THURSDAY...VFR.

&&

.MARINE...
HIGH PRESSURE WILL SLIDE ACROSS THE AREA AND PUSH FURTHER
EASTWARD TODAY. WINDS WILL BECOME SOUTHWESTERLY THROUGH THE DAY
AND WILL GENERALLY REMAIN AROUND 10 KTS. SEAS ON THE OCEAN WILL
CONTINUE TO BE AROUND 2 FEET. MEANWHILE, A COLD FRONT WILL
APPROACH THE AREA WATERS FROM THE WEST.

OUTLOOK...
A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE ON MONDAY
AFTERNOON. LOW PRESSURE IS EXPECTED TO MEANDER OVER NEW ENGLAND ON
TUESDAY AND WEDNESDAY AS HIGH PRESSURE BUILDS INTO OUR REGION FROM
THE WEST FOR WEDNESDAY AND THURSDAY.

WIND SPEEDS AND WAVE HEIGHTS ARE ANTICIPATED TO REMAIN BELOW THE
SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD, WITH ONE
EXCEPTION. WIND GUSTS MAY APPROACH 25 KNOTS IN THE INITIAL PUSH OF
COOL AIR FROM MONDAY NIGHT INTO EARLY TUESDAY MORNING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...IOVINO
AVIATION...IOVINO/MEOLA
MARINE...IOVINO/MEOLA
Hazardous weather outlook, Jun 24, 2:54 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 AM EDT SUN JUN 24 2012

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-250800-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
354 AM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-250800-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
354 AM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POTENTIAL FOR ANOTHER PERIOD OF EXCESSIVE HEAT AND
HUMIDITY FOR HIGHLY URBANIZED AREAS CENTERED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-250800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
354 AM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Queen Annes

When
June 24, 6:30 AM EST to June 25, 9:00 PM EST
Where
Queen Annes forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388414.